Restart with same regimen? What viral load is too high?
Jan 11, 2007
I am thinking I'll need to restart meds soon and could use your advice. I started treatment during seroconversion in 2000 with abacavir, epivir and sustiva. Had good results and decided to stop in Nov 2003. Have been lucky and done very well off meds. Now viral load is starting to climb, but cd4 staying very high - currently 23,000vl 833 cd4 45%. At what viral load do people seem to have symtoms? I had fever and flu symptoms when I seroconverted, but viral load was over 500,000 back then. Do I think of starting meds at 40,000vl, 80,000? When I do decide to start again, is it OK to use the same regimen? I had an easy time with abacavir, epivir and sustiva. Thank you for your help and kudos to your contributions to such an informative websight --- Jim
Response from Dr. Pierone
Hello, and thanks for posting.
There really is no viral load level which is linked to symptoms of HIV infection on a predictable basis. So the guidelines focus more on the CD4+ lymphocyte count as the measure for treatment recommendations. The usual starting (or restarting point) is about 350 CD4+ cells. But there is mounting opinion among thought leaders in HIV is that treating earlier is not such a bad idea since the newer medications are less toxic and there may be some benefit to keeping the CD4+ lymphocyte count at a higher level.
Since you have done well for 3 years off medications with a CD4+ lymphocyte count you can continue a watchful waiting strategy at very low risk. If you did decide to go back on HAART you can restart the original regimen from 2000 with a high likelihood that it would work just as well. But since Atripla is available now it might be a better decision to go with this 3 in 1 agent (Viread, Emtriva, and Sustiva) if and when you do restart. Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Groin Pain After Vaginal Sex Without Condom Does It Mean I Have HIV
- Herpes After Sex With Sex Worker Worried I Have HIV
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.